Sign In

Also in this Section

Media Contact: Nola Gruneisen
Phone: 571‐292‐3068
Onsite phone: 415-978-3601
Email: media@aasld.org

 

SAN FRANCISCO – Preliminary data from a new study presented this week at The Liver Meeting® – held by the American Association for the Study of Liver Diseases – found that patients treated with immune checkpoint inhibitors rarely develop severe liver toxicity, but the majority of those who do permanently stop this cancer treatment. None of the patients developed liver failure as a result of this treatment.

Hepatotoxicity – liver toxicity or injury – is the condition of liver injury caused by medicine, drugs, chemicals or herbal or dietary supplements.

Immune checkpoint inhibitors, or ICIs, are effective in the treatment of several types of cancer. ICIs can cause liver injury, which may limit their use and require immunosuppression treatment. To learn more about ICI-associated liver injury, a group of researchers at the University of Texas MD Anderson Cancer Center in Houston conducted a large, retrospective cohort study to characterize the clinical features, treatment and outcomes of patients with this type of hepatotoxicity.

“Today, many patients with a variety of cancer types receive ICI therapy, and we know these therapies can cause liver injury in a small subset of patients,” says Ethan D. Miller, MD, associate professor, Department of Gastroenterology, Hepatology and Nutrition at MD Anderson, and the study’s co-author. “However, there is limited information about how best to diagnose and manage these individuals. Our goal is to help oncologists to maximize the anti-cancer impact of ICIs while minimizing side-effects, and this study is the first step in that direction.”

For the retrospective study, researchers identified adults who received ICIs from January 1, 2010 to March 31, 2018, including drugs targeting cytotoxic T lymphocyte-associated protein-4 (CTLA-4), programmed death protein-1 and its ligand (PD-1/L1), or a combination.

During this period, 5,762 patients received ICIs, including 100 who exhibited either moderate or severe hepatotoxicity, as defined by elevations in alanine aminotransferase level. Sixty-one percent of the study subjects were male, 85 percent were white, and the average age of the subjects was 60.

There were 29 patients in the study with additional malignant growth present on the liver, seven with fatty liver disease, and one with a history of hepatitis- B virus. Hepatotoxicity occurred after an average of three ICI infusions. The average interval from ICI initiation to hepatotoxicity was 57 days for those taking anti-CTLA-4, 85 days for anti-PD-1/L1, and 56 days for a combination of the treatments. Patients in the study were also reported to have dermatologic, endocrine and pulmonary side-effects that were ICI-related. Five patients, including two patients with severe hepatotoxicity, had jaundice – yellowing of the skin – at the same time. In 67 patients, hepatotoxicity was treated with steroids, either with or without mycophenolate mofetil.

In 69 patients, ICI therapy was discontinued due to hepatotoxicity. However, 31 patients received ICIs after their hepatotoxicity had resolved. Of these 31 patients, 25 received anti-PD-1/L1 and seven of those redeveloped hepatotoxicity. Six received anti-CTLA-4 and one redeveloped hepatotoxicity.

The researchers found no association between the severity of liver toxicity and the class of ICI they received, or the presence of pre-existing liver disease. Overall, 36 of the patients died due to any cause, including two with liver failure unrelated to ICI-associated hepatotoxicity.

The researchers concluded that clinically significant ICI-associated hepatotoxicity was rare, but led to discontinuation of therapy in 69 percent of patients who developed this side effect. ICI-associated hepatotoxicity was not associated with liver failure, possibly because physicians promptly recognize and treat it. Combination ICI treatment was not associated with more severe hepatotoxicity, and patients with underlying liver disease do not appear to be at higher risk for more severe ICI-associated hepatotoxicity.

“Among those with significant ICI-associated hepatotoxicity, we found no instances of liver failure. We also saw that, in certain cases, ICI treatment was safely resumed,” says Dr. Miller. “These findings confirm that oncologists are doing a great job of identifying the potential for liver failure in their patients. We see an opportunity to work with oncologists on prospective research projects. Our goals are to refine how we predict, characterize and manage ICI- hepatotoxicity so that patients can get the maximum benefit from ICI therapy, with minimal liver injury.”

Editor’s note: This press release contains updated data that is not reflected in the published abstract, but will be presented at The Liver Meeting®.

Dr. Miller will present the study entitled “Clinically Significant Hepatotoxicity Due to Immune Checkpoint Inhibitors is Rare but Leads to Treatment Discontinuation in a High Proportion” on Sunday, November 11 at 8:30 AM in Room 206/208. The corresponding abstract (number 0039) can be found in the journal, HEPATOLOGY.

About AASLD

AASLD is the leading organization of clinicians and researchers committed to preventing and curing liver disease. The work of our members has laid the foundation for the development of drugs used to treat patients with viral hepatitis. Access to care and support of liver disease research are at the center of AASLD’s advocacy efforts.

Press releases and additional information about AASLD are available online at www.aasld.org.